Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 20, 2021, 2:18 PM EDT for Aiken County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2021, 2:18 PM EDT (18:18 UTC)
- Expired
- Jun 20, 2021, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
County Aiken County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:30 PM EDT | FUNNEL CLOUD | 7 Sw Wagener, SC | SOCIAL MEDIA REPORT OF A FUNNEL CLOUD WEST OF WAGENER. OBSERVER WAS ON KITCHINGS MILL RD AND WAGENER RD LOOKING WEST-NORTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
860
WWUS82 KCAE 201818
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Sun Jun 20 2021
SCZ027-030-201845-
Lexington SC-Aiken SC-
218 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Lexington and northeastern Aiken Counties Until 245 PM EDT....
At 218 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken State Park, or 10 miles east of Aiken
Mall, moving northeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken State Park, Wagener, Pelion, Steedman, New Holland, Samaria
Fire Station, Cedar Pond Campground and Thor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers 32
and 40.
LAT...LON 3348 8155 3351 8161 3386 8150 3375 8121
TIME...MOT...LOC 1818Z 205DEG 28KT 3355 8154
$$
awpWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:40 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 20, 1:40 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Sun Jun 20 2021
.SYNOPSIS...
Tropical Depression Claudette will move east across the region today
and tonight. A front will move into the region Tuesday and stall
just to our south Wednesday and Thursday. Increasing moisture
expected late week into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Our near term period will be dominated by the continued presence of
Tropical Depression Claudette. The center of circulation continues
to approach the region from the west, and is forcing widespread
showers to develop across the region currently. There is
concentration near the low and ahead of it, with more organized
activity closer to the low. We are watching for any spin up
tornadoes as well; however, I think the best ingredients are to our
east. The MLCAPE axis has shifted NE this morning, with values >750
j/kg in our eastern counties. Shear has been wholly unimpressive for
a while, with our VWP indicating SRH values under 100 in the 0-1 and
0-3 km layers. Additionally, surface winds have been southwesterly
all morning across the CWA, which has proven to be a real limiting
factor. The combination of all of this leads me to believe the
tornado threat will be fairly low (as models don't really increase
CAPE or shear later), but we'll still need to keep an eye on
convection as the center of circulation makes its approach. Even
still, we are expecting widespread showers and isolated
thunderstorms across the region today. These should continue
developing and moving across the area through this evening, with
best rain chances now through about 11p. PWs are above 2" across the
entire area, leading to efficient rainfall rates. Thus, a Flash
Flood Watch is in effect through tomorrow morning to account for
this. Overall rainfall totals should range from 1-3" across the
area, dependent on whether you see training showers or not.
Temperatures are currently in the mid/upper 70s west where rain and
cloud cover widespread, with mid 80s observed east. I think the
temps right now will be pretty reflective of the highs for today, as
coverage of showers should only increase and prevent more sunshine.
As the low approaches, winds should briefly shift to southeasterly,
and may gust to 20-25 mph this evening, but that should be about it.
Once Claudette moves east after midnight, winds should be back
southwesterly. Guidance is mixed on what happens thereafter, as some
pieces of it hold onto low clouds overnight, while others begin
clearing us out. I think we'll probably hold onto clouds for a while
overnight before clearing begins to take place towards tomorrow
morning. Lows should stay up in the low-mid 70s as a result.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
In the wake of the departing tropical low, some drying to occur but
still enough atmospheric moisture to remain over our region Monday,
with premise for scattered convection, though weak nva and weak
shortwave ridging could reduce areal coverage. Upper trough will dig
into the E CONUS Tuesday and bring a front into the region, with
increasing moisture. Best POPs late afternoon into Tuesday
evening.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Low confidence forecast Wed/Thu due to uncertainty with the frontal
position. Model consensus appears to stall the front across the
southern FA, possibly shifting just to the south of our FA Wed/Thu
with some drier air possibly filtering into our northern FA.
Guidance indicates another upper trough to dig into the central and
E CONUS Fri/Sat, with increasing moisture shifting back north into
our region ahead of the approaching upper trough and surface front.
Utilized model blend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR is generally present across the area, with periodic MVFR in
showers. MVFR is expected to be widespread again later this
afternoon, with IFR conditions developing as Claudette approaches
this evening. Uncertainty exists after this evening.
Tropical Depression Claudette is pushing towards the region
currently, with widespread showers out ahead of it. Closer to the
actual low, widespread MVFR is present per obs in that region, and
this is expected to continue as the low pushes into the area
tonight. Given more widespread showers near AGS/DNL, have them in a
predominant SHRA group with vis restrictions in a TEMPO group
for heavier showers. Still expecting more periodic showers at
CAE/CUB/OGB for a bit, so a TEMPO should suffice there before
going to predominant showers and low vis later today. Rain
should be to the east of the terminals by 06z at the latest.
Confidence decreases as we head into the overnight period, as
guidance is split on how long cig restrictions last tonight. For
starters, I think surface winds are going to be a bit too
strong (4- 8 knots overnight is expected) to allow fog to
develop across the region. However, the pieces of guidance we
have a generally split in two directions: widespread cig
restrictions of at least MVFR all night, and restrictions ending
fairly quickly as Claudette moves to our northeast. I can see
both sides of the coin; however, I have trended towards taking
restrictions out quickly. I am trying to hedge a bit by keeping
an OVC030 group at all sites after 05-07z, but this solution is
backed up by the HREF/HRRR/SREF/NBM, so I am growing more
confident in it. Additionally, cloud cover is thinning behind
Claudette right now over Georgia and Alabama. The fly in the
ointment is that guidance develops an area of stratus late
tonight over central Georgia. That could work its way into
AGS/DNL towards ~10z, but I think what I have in there covers
that.
Winds are gusty right now, and generally that will probably continue
as Claudette pushes eastward. Wind should go from southwesterly to
southeasterly as the storm passes, and then back to southwesterly
later tonight. Winds will drop into the 4-6 knot range tonight
before rising back up to 8-12 knots tomorrow.
EXTENDED AVIATION OUTLOOK...Showers and storms expected once
again on Tuesday as another cold front approaches the region.
This will bring associated restrictions in the rain activity.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Monday morning for GAZ040-063>065-
077.
SC...Flash Flood Watch through Monday morning for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jun 20, 3:20 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 320 AM EDT Sun Jun 20 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 320 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall and strong thunderstorms will be possible as Claudette moves through the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch through Monday morning. A cold front will through the area late Tuesday with additional thunderstorms and potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 20, 1:18 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
118 PM EDT Sun Jun 20 2021
GAZ064-065-SCZ018-025-030-201800-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
118 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...northwestern Aiken...southeastern
McCormick and central Edgefield Counties Until 200 PM EDT....
At 117 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over North Augusta, moving northeast at 30 mph.
HAZARD...gusty winds 40 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
North Augusta, Evans, Martinez, Augusta, Clearwater, Belvedere,
Edgefield, Johnston, Glendale, Edgefield County Airport, Midtown,
Summerville, Augusta National Golf Club, Graniteville, Burnettown,
Trenton, West End Augusta, Poverty Hill, Savannah Bluffs Heritage
Preserve and Vaucluse.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 198 and 201.
Interstate 20 in South Carolina between mile markers 0 and 21.
Interstate 520 in Georgia between mile markers 12 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3342 8196 3357 8218 3386 8186 3376 8157
TIME...MOT...LOC 1717Z 218DEG 28KT 3354 8199
awpSpecial weather statement, Jun 20, 1:35 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
135 PM EDT Sun Jun 20 2021
SCZ025>027-030-201800-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
135 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Lexington...northeastern Aiken...southeastern Saluda and eastern
Edgefield Counties Until 200 PM EDT....
At 135 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken Municipal Airport, or near Aiken,
moving northeast at 55 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Aiken, Batesburg-Leesville, Aiken Mall, USC Aiken, Citizens Park,
Aiken Municipal Airport, Graniteville, Gilbert, Summit, Monetta,
Fredonia, Hopeland Gardens, Murray, Camp Kinard, Delmar, Hibernia,
Steedman, Kneece, New Holland and Samaria Fire Station.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes Interstate 20 in South Carolina between mile markers 16
and 48.
LAT...LON 3346 8171 3356 8182 3404 8152 3383 8122
TIME...MOT...LOC 1735Z 211DEG 47KT 3363 8165
awpSpecial weather statement, Jun 20, 2:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Sun Jun 20 2021
SCZ027-030-201845-
Lexington SC-Aiken SC-
218 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Lexington and northeastern Aiken Counties Until 245 PM EDT....
At 218 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken State Park, or 10 miles east of Aiken
Mall, moving northeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken State Park, Wagener, Pelion, Steedman, New Holland, Samaria
Fire Station, Cedar Pond Campground and Thor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers 32
and 40.
LAT...LON 3348 8155 3351 8161 3386 8150 3375 8121
TIME...MOT...LOC 1818Z 205DEG 28KT 3355 8154
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:03 AM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 17 hr |
| Jun 20, 1:18 PM EDT | Special Weather Statement | CAE | Edgefield | 42 min |
| Jun 20, 1:35 PM EDT | Special Weather Statement | CAE | Aiken | 25 min |
| Jun 20, 1:52 PM EDT | Areal Flood Advisory | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland | 113 min |
| Jun 20, 2:25 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Saluda | 35 min |
| Jun 20, 3:13 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington | 47 min |
| Jun 20, 3:33 PM EDT | Areal Flood Advisory | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 117 min |
| Jun 20, 3:49 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 26 min |
| Jun 20, 4:04 PM EDT | Flash Flood Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Newberry, Richland | 3 hr |
| Jun 20, 4:16 PM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 20, 4:34 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 41 min |
| Jun 20, 5:03 PM EDT | Special Weather Statement | CAE | Kershaw | 27 min |
| Jun 20, 5:10 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster | 3 hr |
| Jun 20, 5:29 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 46 min |
| Jun 20, 5:35 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 55 min |
| Jun 20, 6:06 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 3 hr |
| Jun 20, 6:31 PM EDT | Special Weather Statement | CAE | Chesterfield | 59 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.